Nebraska, 2018

Winter Weather in Nebraska, February 19 to 20, 2018

February 19 to 20, 2018 · NWS FSD · 2 events in 2 counties and zones

With shallow cold air in place, warm advection associated with a weak wave of low pressure moving northeast from Kansas to Wisconsin produced a shield of light precipitation across northeast Nebraska. 10 inch ice accumulation, a second round of precipitation early on February 20 brought a dusting of less than an inch of snow which coated the ice and produced hazardous travel conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With shallow cold air in place, warm advection associated with a weak wave of low pressure moving northeast from Kansas to Wisconsin produced a shield of light precipitation across northeast Nebraska. While most precipitation was in the form of light freezing rain and freezing drizzle on February 19 which resulted in a 0.05 to 0.10 inch ice accumulation, a second round of precipitation early on February 20 brought a dusting of less than an inch of snow which coated the ice and produced hazardous travel conditions. For the two day period, school delays were common for those not already out for the Washington's Birthday holiday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 18, 11:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 18, 11:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1137 PM CST Sun Feb 18 2018

.UPDATE...
Issued at 847 PM CST Sun Feb 18 2018

So far the weather is behaving, throwing no big surprises at us.
Therefore the headlines will remain the same. Did raise pops
overnight in a narrow stripe from south central SD northeastward
toward Brookings for what could be a brief bout of light freezing
rain or light measurable snowfall. Many cams are picking up on
this narrow band in the same area, coincident with strong
800-750mb frontogenesis which is a layer where plenty of moisture
resides.

&&

.SHORT TERM...(This evening through Monday)
Issued at 400 PM CST Sun Feb 18 2018

Winds this evening will begin swinging around to westerly and then
northerly as the strong low pressure system, which brought this
morning's winds, exits to the east.

North winds overnight will bring in shallow, cold air near the
surface. As the upper-level longwave trough located over the Western
CONUS slides east, its associated surface low pressure will move
northeast across Kansas into Iowa. This system will advect and
lift moist air around the eastern and northern side of the low
pressure center, bringing a wintry mix of precipitation to most of
northwest Iowa, portions of southern Minnesota, and the Sioux
City vicinity during the early morning hours. Precipitation type
will likely begin as freezing drizzle before changing over to
sleet as the lowest saturated levels of the atmosphere cool below
-10 C. Total ice accumulation looks to be as high as around 0.1
inches around Storm Lake and Spencer, but any sleet mixing in
would lower this total. Nevertheless, those in northwest Iowa,
southern Minnesota, and the Sioux City area will want to plan for
extra travel time, as any amount of ice accumulation can quickly
cause traffic issues. Winter Weather Advisories overnight into
Monday cover this hazard.

Meanwhile, along a Lake Andes to Brookings line, light snow will
begin overnight and continue through noon Monday with accumulations
ranging between 1 to 2 inches. Places like Yankton to Sioux Falls
may only see a dusting through noon Monday, as this corridor will
sit between systems for the first round of winter weather.

.LONG TERM...(Monday afternoon through Sunday)
Issued at 400 PM CST Sun Feb 18 2018

The second round of complex winter weather begins Monday afternoon
and evening lasting through Tuesday morning. A strong shortwave
embedded in the jet stream will swing northeast through the region
providing lift for additional snowfall. This snow should amount to
several inches for most locations in the tri-state area, prompting
additional Winter Weather Advisories which run through Tuesday
morning. Some banding is possible with robust mid-level frontal
dynamics, so snow totals will vary, but 2 to 4 inch amounts should
be common by Tuesday afternoon. Again, northwest Iowa will likely be
a special case, as limited saturation in the dendritic growth zone
will again lead to little snowfall, but instead bring the threat of
light freezing drizzle and sleet. Another light coating of freezing
drizzle mixed with sleet is likely overnight into Tuesday morning.

Tuesday evening, the winter weather systems will move out of the
area, leading to a chilly Wednesday as a cold and dry Canadian
surface high pressure build into the area. As the high pressure
exits Thursday, southerly flow could bring additional moisture and
snowfall into the region, but models still have vast differences in
timing these the shortwave troughs that provide the lift necessary
for snow. No model shows major a major system, but all hint
continued active winter weather, so the end of the week could again
have periods with winter driving conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1134 PM CST Sun Feb 18 2018

Overall, conditions should become progressively more MVFR as we
head into Monday morning. There is still a threat for light
freezing drizzle developing in the Sioux City area late tonight
and lingering through most of Monday morning. There is a smaller
threat for freezing drizzle at KFSD early Monday morning. The
precipitation that Huron SD sees should be all snow, with periodic
light snow chances all the way through Monday evening. The
heaviest snowfall in the KHON area should be late Monday afternoon
and evening when IFR visibilities are a threat.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Tuesday for SDZ070-071.

     Winter Weather Advisory from 6 PM Monday to noon CST Tuesday for
     SDZ038>040-050-052>069.

MN...Winter Weather Advisory until noon CST Tuesday for MNZ081-089-
     090.

     Winter Weather Advisory from 6 PM Monday to noon CST Tuesday for
     MNZ071-072-080-097-098.

IA...Winter Weather Advisory until noon CST Tuesday for IAZ001>003-
     012>014-020>022-031-032.

NE...Winter Weather Advisory until noon CST Tuesday for NEZ013-014.

&&

UPDATE...MJ
SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...MJ
Hazardous weather outlook, Feb 18, 9:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
909 PM CST Sun Feb 18 2018

MNZ071-072-097-SDZ038>040-050-052>060-063-064-200315-
Lincoln MN-Lyon MN-Pipestone-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-
909 PM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Light snowfall will occur tonight with an inch or less of
accumulation expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light to moderate snow will continue Monday through Tuesday with
the heaviest snowfall expected Monday night. At this time,
total snowfall amounts, including Sunday night, are expected to
average 3 to 5 inches, with locally 6 inches possible toward
central South Dakota. A winter weather advisory is in effect
Monday night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014-SDZ070-
071-200315-
Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Cottonwood-Jackson-Dixon-Dakota-Clay SD-
Union-
909 PM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

A wintry mix of light freezing rain, freezing drizzle, and sleet
is expected to develop late Sunday night. Ice amounts will be very
light however untreated road surfaces could become very slick for
the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wintry mix continues on Monday before finishing up as light snow
by Tuesday. Untreated road surfaces could become very slick. Ice
amounts will stay less than a quarter inch, with snow amounts
likely well less than an inch. A winter weather advisory is in
effect from late tonight through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001-MNZ080-089-098-SDZ061-062-065>069-200315-
Lyon IA-Murray-Nobles-Rock-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-
909 PM CST Sun Feb 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Tonight

Areas of light snow may develop late tonight but with very little
in the way of accumulation. Perhaps a dusting or less.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of light snow will continue Monday through Tuesday, with
most of the snowfall accumulation expected Monday night and early
Tuesday. There could also be a bit of light freezing drizzle at
times Monday morning. At this time, 1 to 3 inches of snow are
expected with the lighter end of these amounts over extreme
northwest Iowa and near I 90 in southwest Minnesota. A winter
weather advisory is in effect Monday night and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
February 19, 3:00 AM CST to February 20, 3:00 AM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Winter Weather, Dixon

When
February 19, 3:00 AM CST to February 20, 3:00 AM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741570, 741571.